Thursday, October 23, 2014

Tuesday, October 21, 2008 Lois Bartsoff, Community Member, asks

Q: Vitamin defiencies when taking Proton pump inhibitors.

Can taking Protonix and Zantac,  cause a vitamin D deficiency? Does it stop the natural stomach acid so much that you could actually not get essential vitamins in to your system?

Answer This
Answers (2)
Arthur, Community Member
12/ 4/08 11:57am

"Malabsorption

 

The effect of PPI therapy on the bioavailability of minerals, such as calcium, has been extensively studied. Although PPIs change pH and bioavailability this does not appear to be clinically relevant. A recent case control study found a higher incidence of hip fracture among long-term PPI users, but did not control for coeliac disease. [8]

Acid suppression therapy may inhibit B 12 absorption as ingested B 12 is protein bound and its release from foods is facilitated by gastric acid. Studies to date suggest only patients with profound acid suppression over many years, such as those treated for Zollinger-Ellison syndrome, are at risk of developing clinically relevant B 12 deficiency and should be monitored."

 

source: http://www.australianprescriber.com/magazine/31/1/5/7/

 

[8] Yang YX, Lewis JD, Epstein S, Metz DC. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 2006;296:2947-53.

 

Reply
Kathy, Community Member
3/25/09 9:12pm

Yes!  I have been on Protonix for 8-10 years for chronic acid reflux.  I would suffer with severe chest and back pain. I always felt like I had a lump in my throat. I really cannot say I had a burning feeling in my esoph but just horrible, worst chest pain ever!  I eventually had my gallbladder removed that gave me some relief but the chest pain did continue so I stayed on the Protonix and several doctors (from switching from one to another), kept giving me prescription after perscription for it. For the past 5 years I have been suffering from chronic pain, muscle, joint and body aches all over.  I have been going to my doctor asking what is wrong with me that I am so miserable with body, muscle and joint pain that I cannot get out of bed some days.  I have always worked a full time job so this was really hard for me to deal with.  Last year my doctor told me that I had a vit D deficiency and to start taking this vitamin.  I did not listen nor take the D.  This year during my physical, the doctor told me again....and I listened but it did not take away the pain.  I started see a Rheumatory doctor who diagnosed me with Fibromyalgia (chronic pain, esp in joints & muscles).  I started going to a vitamin store talking to a holistic gentleman who started giving me a lot of different vitmins to try. i.e multi, calcium, magnesium, vit d, probiotics. I started to feel somewhat better but still had days that I was miserable in pain.  I really started researching on the web about Protonix and was absolutely amazed at how many others have suffered with joint and muscle spasm pain as well.  Last week, I stopped the Protonix cold turkey!  I cannot believe how much better I feel from not taking it!!! Almost all of the muscle & joint pains are gone!  I still have some, but barely.  I have altered my diet this last week being I am scared to death of the acid reflux pain again. I do feel some, but its tolerable. I just eat less at each meal and staying away from the spicy foods for now.  I am trying the ACV (Apple Cider Vinegar) and planning to go back to the vitamin store for some papaya and Aloe Vera, at which I have heard help acid reflux. I am just simply amazed how better I feel and how much money spent and time I have been going to doctor after doctor asking for help and never thought in the least bit, it was my Protonix meds!  And neither did they!!!  I actaully even have more energy now.  I will continue my vitamins and natural remedies and see what happens and I will plan to go back to the docs eventually for more blood draw to see where my vitamin D and other vitamin levels are.  Google acid reflux on the internet and you will be surprised how much you see in the chat rooms how many others suffer from vitamin defiency from perscripton reflux meds.

Reply
Denise, Community Member
6/27/10 6:45pm

Have you had an endoscopy? If you have had heartburn for that many years you should be checked to make sure you do not have a more serious condition. When I developed sudden heartburn I went to a gastroenterologist and had an endoscopy. I was diagnosed with Barrett's Esophagus which they feel is caused by long term acid reflux. i have to be on Protonix and am starting to have deficiencies of Vitamin D and also iron.

Reply
Omro Linda, Community Member
4/ 2/11 1:48pm

I have been taking PPI's for about 6years. I do not know if I have any vitamin defiecies. But I do have muscle pain. I have had several gastric tests and hope to have a TIF procedure. This should end all meds and problems with reflux. We are dancing with my insurance as this is still considered experimental. My Gastro and Surgen assure me this is just a technicality. We shall see.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Lois Bartsoff, Community Member— Last Modified: 06/18/12, First Published: 10/21/08